Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 264, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 10, 2003, 7:18 PM CDT for Burt County, Thurston County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 7:18 PM CDT (00:18 UTC)
- Expired
- Aug 10, 2003, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Burt County, NE, Thurston County, NE
The radar
The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1423 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 110018 SVROAX NEC021-173-110100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 718 PM CDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURT COUNTY IN EAST CENTRAL NEBRASKA THURSTON COUNTY IN NORTHEAST NEBRASKA * UNTIL 800 PM CDT * AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MACY...OR ABOUT 25 MILES SOUTH OF SIOUX CITY...MOVING SOUTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ROSALIE DECATUR LYONS OAKLAND...CRAIG...TEKAMAH FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4226 9632 4225 9655 4176 9655 4174 9609 $$ MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:20 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 10, 3:20 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT SUN AUG 10 2003 ...POPS TONIGHT THEN AGAIN MONDAY MAIN CHALLENGE...AS WELL AS NEXT WEEKEND... SATELLITE IMAGERY SHOWING MESOSCALE CONVECTIVE VORTEX MOVING SOUTH THROUGH MN INTO IA WITH CONVECTION DEVELOPING THIS AFTERNOON OVER NORTHERN IOWA. 12Z OAX SOUNDING HAS FAIRLY MOIST LOW/MID LEVELS AND LITTLE CAP. CONVECTIVE TEMPERATURES HAVE BEEN REACHED WITH TOWERING CU STARTING TO DEVELOP OVERHEAD. PRIMARY SHORT TERM QUESTION IS HOW MUCH CONVECTION WILL DEVELOP THIS EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA. 19Z SURFACE ANALYSIS HAS INVERTED SURFACE TROF EXTENDING NORTH FROM SURFACE LOW OVER SOUTHERN PLAINS...WHICH MAY FOCUS FURTHER DEVELOPMENT. RUC SEEMS TO HAVE BEST HANDLE ON POSITION OF MN VORT MAX...BUT RUC QPF FIELDS TOO FAR WEST WITH CONVECTION THUS FAR. RUC SHOWING THE DRYING ALOFT IN NORTHEAST NEBRASKA...WHICH WAS PROGGED BY EARLIER MODELS. THUS IF POPS ARE KEPT THIS EVENING IN THE NORTH...THEY WILL BE JUST SLIGHT CHANCES...BUT THE GOING 40 LOOKS REASONABLE IN MY SOUTHERN COUNTIES GIVEN ADVECTION OF IA CONVECTION AND POSITION OF INVERTED TROF IN THAT AREA. SPC MESOANALYSIS PAGE AT 19Z HAS CAPE OF 1000-2000 J/KG AND NO CAP OVER MY ENTIRE CWFA...SO STILL EXPECT SOMETHING TO DEVELOP IN THE NEXT 6 HOURS OR SO. WILL KEEP THE 20 POP FAR SOUTHEAST MONDAY MORNING FOR ANYTHING LINGERING...BUT ALSO ACCOUNT FOR CONVECTIVE DEVELOPMENT AGAIN MONDAY AFTERNOON IN THE SOUTHEAST. ETA HAS ANOTHER SHORTWAVE MOVING THROUGH EASTERN NEBRASKA THROUGHOUT THE DAY MONDAY...AND INVERTED SURFACE TROF REMAINS AS A SUBTLE FEATURE OVER THE SOUTHERN COUNTIES. SIMILAR CAPE/CIN VALUES EXPECTED. SURFACE HIGH...ANALYZED AS A 1027MB HIGH OVER CENTRAL CANADA...MOVES INTO NORTHERN PLAINS/GREAT LAKES BY MONDAY NIGHT WITH SUBSIDENCE AND SLIGHTLY DRIER AIR. UPPER RIDGE STILL INFLUENTIAL...SO WILL KEEP FORECAST DRY THROUGH MOST OF THE WEEK. THE GFS MODEL HAS HAD POOR RUN TO RUN CONSISTENCY FOR THE UPPER FLOW PATTERN OVER THE WEEKEND...STARTING FRIDAY AND INTO SUNDAY. EARLIER RUNS OF THE GFS TOOK THE MAIN UPPER HIGH AND MOVED IT FROM THE SOUTHWEST US INTO THE OHIO AREA...WHICH IS A MAJOR TRANSITION...AND MOVED A SOUTHERN STREAM UPPER LOW INTO THE PLAINS. THIS WAS SUPPORTED BY UKMET/ECMWF AND CANADIAN MODELS. NOW THE 12Z GFS PUTS THE HIGH CENTER BACK OVER THE CENTRAL PLAINS AND SHOWS THE UPPER LOW ANCHORED OVER THE 4-CORNERS...WITH DRY QPF OVER THE CENTRAL PLAINS. ENSEMBLES GIVE A BIT MORE SUPPORT TO THE EARLIER SOLUTIONS...BUT MAINLY FOR THE SATURDAY-SUNDAY TIME FRAME. MUCH UNCERTAINLY EXISTS WITH THE WEEKEND FORECAST...AND CONFIDENCE IS LOW THAT THE MODELS ARE ACCURATE WITH THE TIMING AND POSITION OF THE UPPER HIGH OR THE LOW. PER COORDINATION WITH SURROUNDING OFFICES...WILL KEEP THE GOING SLIGHT CHANCE FOR FRIDAY...AND ADD TO SATURDAY AS WELL. .OMA...NONE. NIETFELD
Hazardous weather outlook, Aug 10, 5:00 PM CDT, 2 hours 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY WIDELY SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS EVENING. MODERATE INSTABILITY AND MODERATE SHEAR WILL BE IN PLACE AND MAY ALLOW ISOLATED STORMS TO BRIEFLY REACH SEVERE LEVELS AND PRODUCE LOCALLY DAMAGING WINDS OR LARGE HAIL... MAINLY EAST OF A HARTINGTON TO WAHOO TO PAWNEE CITY LINE. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOBERT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:33 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy | 42 min |
| Aug 10, 8:27 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 48 min |
| Aug 10, 10:17 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.